Table of Contents Author Guidelines Submit a Manuscript
Journal of Applied Mathematics
Volume 2012, Article ID 219025, 15 pages
http://dx.doi.org/10.1155/2012/219025
Research Article

Relative and Absolute Perturbation Bounds for Weighted Polar Decomposition

College of Mathematics and Statistics, Chongqing University, Chongqing 401331, China

Received 21 October 2011; Accepted 20 December 2011

Academic Editor: Juan Manuel Peña

Copyright © 2012 Pingping Zhang et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Some new perturbation bounds for both weighted unitary polar factors and generalized nonnegative polar factors of the weighted polar decompositions are presented without the restriction that and its perturbed matrix have the same rank. These bounds improve the corresponding recent results.

1. Introduction

Let , and denote the set of complex matrices, subset of consisting of matrices with rank , set of the Hermitian nonnegative definite matrices of order , subset of consisting of positive-definite matrices and unit matrix, respectively. Without specification, we always assume that and the given weight matrices . For , we denote by and the column space, rank, conjugate transpose, weighted conjugate transpose (or adjoint), weighted Moore-Penrose inverse, unitarily invariant norm, and Frobenius norm of , respectively. The definitions of and can be found in details in [1, 2]. The weighted polar decomposition (MN-WPD) of is given by where is an weighted partial isometric matrix [3, 4] and satisfies . In this case, and are called the weighted unitary polar factor and generalized nonnegative polar factor, respectively, of this decomposition.

Yang and Li [5] proved that the MN-WPD is unique under the condition

In this paper, we always assume that the MN-WPD satisfies condition (1.2).

If and , then the MN-WPD is reduced to the generalized polar decomposition and and are reduced to the subunitary polar factor and nonnegative polar factor, respectively. Further, if , then the MN-WPD is just the polar decomposition and and are just the unitary polar factor and positive polar factor.

The problem on estimating the perturbation bounds for both polar decomposition and generalized polar decomposition under the assumption that the matrix and its perturbed matrix have the same rank [615] attracted most attention, and only some attention was given without the restriction [16, 17]. However, the arbitrary perturbation case seems important in both theoretical and practical problems. Now we list some published bounds for (generalized) polar decomposition without the restriction that and have the same rank.

Let have the (generalized) polar decompositions and . For the perturbation bound of the (subunitary) unitary polar factors, the following two results can be found in [16]

For the nonnegative polar factors, the perturbation bounds obtained by Chen [17] are

It is known that different elements of a vector are usually needed to be given some different weights in practice (e.g., the residual of the linear system), and the problems with weights, such as weighted generalized inverses problem and weighted least square problem, draw more and more attention, see, for example, [1, 2, 18, 19]. As a generalization of the (generalized) polar decomposition, MN-WPD may be useful for these problems. Therefore, it is of interest to study MN-WPD and its related properties.

Our goal of this paper is mainly to generalize the perturbation bounds in (1.3)–(1.6) to those for the weighted polar factors of the MN-WPDs in the corresponding weighted norms. The rest of this paper is organized as follows.

In Section 2, we list notation and some lemmas which are useful in the sequel. In Section 3, we present an absolute perturbation bound and a relative perturbation bound for the weighted unitary polar factors, respectively, and some perturbation bounds for the generalized nonnegative polar factors are also given in Section 4.

2. Notation and Some Lemmas

Firstly, we introduce the definitions of the weighted norms.

Definition 2.1. Let . The norms and are called the weighted unitarily invariant norm and weighted Frobenius norm of , respectively. The definitions of and can be also found in [20, 21].
Let and have their weighted singular value decompositions (MN-SVDs): Then the MN-WPDs of and can be obtained by where and satisfy and , and and . Here and are the nonzero weighted singular values of and , respectively.

The following three lemmas can be found from [22], [23] and [16], respectively.

Lemma 2.2. Let and be two Hermitian matrices and let be a complex matrix. Suppose that there are two disjoint intervals separated by a gap of width at least , where one interval contains the spectrum of and the other contains that of . If , then there exists a unique solution to the matrix equation and, moreover,

Lemma 2.3. Let and be two Hermitian matrices, and let . If , then has a unique solution , and, moreover, where .

Lemma 2.4. Let and be both unitary matrices, where . Then for any matrix , one has

3. Perturbation Bounds for the Weighted Unitary Polar Factors

In this section, we present an absolute perturbation bound and a relative perturbation bound for the weighted unitary polar factors.

Theorem 3.1. Let and , and let and be their MN-WPDs of and , respectively. Then

Proof. By (2.1), and (2.2) the perturbation can be written as which together with the facts that and gives Taking the conjugate transpose on both sides of (3.4) and subtracting it from (3.3) leads to Applying Lemma 2.2 to (3.7) for the Frobenius norm leads to Since it follows from Definition 2.1 and the fact that , , , and are all unitary matrices that Adding (3.10) to (3.11) gives Combing (3.5), (3.6), (3.8), (3.12), Lemma 2.4, and the fact that gets which proves the theorem.

Remark 3.2. If and in Theorem 3.1, the bound (3.1) is reduced to bound (1.3).

Theorem 3.3. Let and , and let and be their MN-WPDs of and , respectively. Then

Proof. From the MN-SVDs of and in (2.1) and (2.2) and the facts that and , the weighted Moore-Penrose inverses of and can be written as Premultiplying the equation by leads to that is, By (3.17), we can obtain Similarly, by , and , we get respectively. By the first equations in (3.18)–(3.21), we derive Applying Lemma 2.3 to (3.22) and (3.23), respectively, and noting that we find that From (3.12), the second equations in (3.18)–(3.21), (3.25), (3.26), and Lemma 2.4, we deduce that which proves the theorem.

Remark 3.4. If and in Theorem 3.3, the bound (3.14) is reduced to bound (1.4).

4. Perturbation Bounds for the Generalized Nonnegative Polar Factors

In this section, two absolute perturbation bounds and a relative perturbation bound for the generalized nonnegative polar factors are given.

Theorem 4.1. Let and , and let and be their MN-WPDs of and , respectively. Then

Proof. By (2.1), (2.2), and (2.3), we have which give Let , we rewrite (4.3) that is, Premultiplying and postmultiplying both sides of (4.5) by, respectively, and give Similarly, we have Applying Lemma 2.2 to (4.6) gives Notice that Combining (4.7)–(4.9) gives which proves the theorem.

Remark 4.2. If and in Theorem 4.1, the bound (4.1) is reduced to bound (1.5).

If or or , we can easily derive the following three corollaries.

Corollary 4.3. Let and , and let and be their MN-WPDs of and , respectively. Then

Corollary 4.4. Let and , and let and be their MN-WPDs of and , respectively. Then

Corollary 4.5. Let , and let and be their MN-WPDs of and , respectively. Then

If we take the weighted Frobenius norm as the specific weighted unitarily invariant norm in Theorem 4.1, an alternative absolute perturbation bound can be derived as follows.

Theorem 4.6. Let and , and let and be their MN-WPDs of and , respectively. Then

Proof. Applying Lemma 2.3 to (4.6) gives From [16], we know which together with (4.7), (4.9), and (4.15) gives Hence, we complete the theorem.

Similarly, we can obtain the following three corollaries.

Corollary 4.7. Let and , and let and be their MN-WPDs of and , respectively. Then

Corollary 4.8. Let and , and let and be their MN-WPDs of and , respectively. Then

Corollary 4.9. Let , and let and be their MN-WPDs of and , respectively. Then

The relative perturbation bound for the generalized nonnegative polar factors is given in the following theorem.

Theorem 4.10. Let and , and let and be their MN-WPDs of and , respectively. Then

Proof. From the proof of Theorem 3.3, we know that Premultiplying and postmultiplying both sides of (4.5) by, respectively, and give Premultiplying and postmultiplying both sides of (4.23) by, respectively, and give which together with Lemma 2.2 gives By (4.7) and the facts that and , we have It follows from (4.9), (4.25) and (4.26) that which proves the theorem.

Remark 4.11. If and in Theorem 4.10, the bound (4.21) is reduced to bound (1.6).
The following three corollaries can be also easily obtained.

Corollary 4.12. Let and , and let and be their MN-WPDs of and , respectively. Then

Corollary 4.13. Let and , and let and be their MN-WPDs of and , respectively. Then

Corollary 4.14. Let and , and let and be their MN-WPDs of and , respectively. Then

5. Conclusion

In this paper, we obtain the relative and absolute perturbation bounds for the weighted polar decomposition without the restriction that the original matrix and its perturbed matrix have the same rank. These bounds are the corresponding generalizations of those for the (generalized) polar decomposition.

Acknowledgments

This work was supported in part by the National Natural Science Foundation of China (no. 11171361) and in part by the Natural Science Foundation Project of CQ CSTC (2010BB9215).

References

  1. G. R. Wang and Y. M. Wei, Generalized Inverses: Theory and Computations, Science, Beijing, China, 2004.
  2. C. R. Rao and S. K. Mitra, Generalized Inverse of Matrices and Its Applications, John Wiley & Sons, New York, NY, USA, 1971. View at Zentralblatt MATH
  3. H. Yang and H. Li, “Weighted UDV-decomposition and weighted spectral decomposition for rectangular matrices and their applications,” Applied Mathematics and Computation, vol. 198, no. 1, pp. 150–162, 2008. View at Publisher · View at Google Scholar
  4. H. Yang and H. Li, “Weighted polar decomposition and WGL partial ordering of rectangular complex matrices,” SIAM Journal on Matrix Analysis and Applications, vol. 30, no. 2, pp. 898–924, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  5. H. Yang and H. Y. Li, “Weighted polar decomposition,” Journal of Mathematical Research and Exposition, vol. 29, no. 5, pp. 787–798, 2009. View at Google Scholar
  6. J. G. Sun and C. H. Chen, “Generalized polar decomposition,” Mathematica Numerica Sinica, vol. 11, no. 3, pp. 262–273, 1989 (Chinese). View at Google Scholar · View at Zentralblatt MATH
  7. C. H. Chen and J. G. Sun, “Perturbation bounds for the polar factors,” Journal of Computational Mathematics, vol. 7, no. 4, pp. 397–401, 1989. View at Google Scholar · View at Zentralblatt MATH
  8. R. C. Li, “A perturbation bound for the generalized polar decomposition,” BIT, vol. 33, no. 2, pp. 304–308, 1993. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  9. R.-C. Li, “Relative perturbation bounds for the unitary polar factor,” BIT. Numerical Mathematics, vol. 37, no. 1, pp. 67–75, 1997. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  10. W. Li and W. Sun, “Perturbation bounds of unitary and subunitary polar factors,” SIAM Journal on Matrix Analysis and Applications, vol. 23, no. 4, pp. 1183–1193, 2002. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  11. R. Mathias, “Perturbation bounds for the polar decomposition,” SIAM Journal on Matrix Analysis and Applications, vol. 14, no. 2, pp. 588–597, 1993. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  12. X. S. Chen and W. Li, “Perturbation bounds for polar decomposition under unitarily invariant norms,” Mathematica Numerica Sinica, vol. 27, no. 2, pp. 121–128, 2005. View at Google Scholar
  13. R. C. Li, “New perturbation bounds for the unitary polar factor,” SIAM Journal on Matrix Analysis and Applications, vol. 16, no. 1, pp. 327–332, 1995. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  14. W. Li and W. Sun, “New perturbation bounds for unitary polar factors,” SIAM Journal on Matrix Analysis and Applications, vol. 25, no. 2, pp. 362–372, 2003. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  15. W. Li and W. Sun, “Some remarks on the perturbation of polar decompositions for rectangular matrices,” Numerical Linear Algebra with Applications, vol. 13, no. 4, pp. 327–338, 2006. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  16. X.-S. Chen and W. Li, “Variations for the Q- and H-factors in the polar decomposition,” Calcolo, vol. 45, no. 2, pp. 99–109, 2008. View at Publisher · View at Google Scholar
  17. X. S. Chen, “Absolute and relative perturbation bounds for the Hermitian positive semidefinite polar factor under unitarily invariant norm,” Journal of South China Normal University, no. 3, pp. 1–3, 2010 (Chinese). View at Google Scholar
  18. A. Ben-Israel and T. N. E. Greville, Generalized Inverses: Theory and Applications, CMS Books in Mathematics/Ouvrages de Mathématiques de la SMC, 15, Springer, New York, NY, USA, 2nd edition, 2003.
  19. C. R. Rao and M. B. Rao, Matrix Algebra and Its Applications to Statistics and Econometrics, World Scientific, River Edge, NJ, USA, 1998.
  20. H. Li and H. Yang, “Relative perturbation bounds for weighted polar decomposition,” Computers & Mathematics with Applications, vol. 59, no. 2, pp. 853–860, 2010. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  21. H. Yang and H. Li, “Perturbation bounds for weighted polar decomposition in the weighted unitarily invariant norm,” Numerical Linear Algebra with Applications, vol. 15, no. 8, pp. 685–700, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  22. C. Davis and W. M. Kahan, “The rotation of eigenvectors by a perturbations III,” SIAM Journal on Scientific and Statistical Computing, no. 12, pp. 488–504, 1991. View at Google Scholar
  23. R.-C. Li, “Relative perturbation theory. II. Eigenspace and singular subspace variations,” SIAM Journal on Matrix Analysis and Applications, vol. 20, no. 2, pp. 471–492, 1998. View at Publisher · View at Google Scholar